Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 121, NWS Charleston, WV

June 14, 2009Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2009, 6:11 PM EDT for Greenup County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2009, 6:11 PM EDT (22:11 UTC)
Expired
Jun 14, 2009, 7:00 PM EDT
In force
49 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:51 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 3:51 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT SUN JUN 14 2009

.SYNOPSIS...
A FRONT WILL BE STATIONARY TO OUR SOUTH THRU EARLY NEXT WEEK...WITH
A WEAK DISTURBANCE ALONG IT MONDAY MORNING. A STRONGER DISTURBANCE
WILL PUSH THE FRONT BACK NORTH AS A WARM FRONT WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
CU DEVELOPMENT ACROSS THE SOUTH SEEMS TO BE HINDERED SOMEWHAT THIS
AFTN BY CIRRUS BLOWOFF FROM MCS ACROSS DEEP SOUTH. HOWEVER...NOT SO
JUST TO THE W...ACROSS OH/NORTHERN KY WHERE CONVECTION IS FIRING IN
ASSOC WITH WEAK SFC LOW AND ASSOCIATED INVERTED TROUGH. SHORT
TERM/HI RES MDLS TRACK THIS FEATURE ACROSS EASTERN KY AND SW VA
03-06Z TONIGHT...ALONG WARM FRONT/DWPT GRADIENT. TO THE NE OF
THIS...DRIER AIR HAS MIXED DOWN ACROSS NORTHERN HALF OF CWA...WITH
DWPTS IN THE LOW TO MID 50S AND LIL IN THE WAY OF CLOUDS.

MDLS ARE SHOWING MODEST INSTABILITY IN VICINITY OF SFC LOW/INVERTED
TROUGH...WITH CAPE 1000-1500 J/KG AND 0-6KM BULK SHEAR 40-50KTS.
THIS WILL HELP CONVECTION TO CONT TO DEVELOP AND MOVE EAST
APPROACHING SE OH COUNTIES BY 21Z...HOWEVER...WITH A MORE STABLE
AIRMASS IN PLACE...EXPECT THIS ACTIVITY TO BE WANING AS IT GET MOVES
THROUGH SE OH. NOT SO ACROSS NE KY/SOUTHERN COAL FIELDS/SW
VA...WHERE MDLS SHOW TRACK MOST OF THE CONVECTION ALONG WITH SFC
FEATURE. EVEN THOUGH INSTABILITY WILL BE WANING TONIGHT...STILL
EXPECTING CONVECTION ACROSS THESE AREAS AS SFC LOW TRACKS SE ACROSS
EASTERN KY/SW VA. WENT DETERMINISTIC WITH POPS ACROSS AFOREMENTIONED
AREAS 03-06Z...WITH CHC JUST TO NORTH. NOT EXPECTING ANY WATER
PROBLEMS AS PW HOVERING AROUND AN INCH AND SPEED OF STORMS.

OTHERWISE...SETUP FOR AFTN CONVECTION ELSEWHERE SIMILAR TO
YESTERDAY. CAP ARND H6 SHOULD LIMIT IGNITION OF ANY CONVECTION TO
SOUTHERN MTNS/SW VA THIS AFTN WHERE THE ANY MEANINGFUL CAPE LIES AND
DIFF HEATING CONTRIBUTIONS...MAINTAINING SCHC POPS LATE THIS
AFTN...WENT COVERAGE ISO/SCT IN WX WORDING.

EVERYTHING QUIETS DOWN BY DAWN TOMM....WITH VALLEY FG MOSTLY
CONFINED TO NE MTNS. COULD SEE SOME FG ACROSS AREAS THAT RECEIVE
RAIN...PROVIDING ENOUGH CLEARING LATE TONIGHT.

TOMM LOOKS SIMILAR TO TDY...WITH AFTN STORMS CONFINED TO MTNS AND
SOUTHERN AREAS...WITH ELONGATED WARM FRONT REMAINING JUST W OF CWA.
LEFT ONGOING CHC POPS ALONE.

FOR TEMPS...MOSGUIDEBC HAS BEEN FAR SUPERIOR TO REST OF GUIDANCE
PAST FEW DAYS...AND SAW NO REASON TO DEVIATE MUCH FOR MINT AND MAXT
TOMM.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE WILL DO ALL IT CAN TO HANG ON ACROSS THE
NORTHEAST U.S. AS LOW PRESSURE EXERTS ITS INFLUENCE TO THE WEST.
HUMIDITIES ARE SHOWING A WARM FRONT THAT WILL DRAPE ITSELF NORTHWEST
TO SOUTHEAST...THROUGH INDIANA AND EASTERN KENTUCKY. MEANWHILE...A
RIPPLE IN THE NORTHWESTERLY UPPER LEVEL FLOW WILL AFFECT THE WESTERN
ZONES TUESDAY EVENING. MAY BE ABLE TO GO DETERMINISTIC IN THE POPS
IN FUTURE RUNS...BUT WILL LET HIGH CHANCE POPS RIDE FOR NOW ACROSS
THE TRI STATE AREA AND DOWN INTO THE COAL FIELDS.

WARM FRONT WILL SLOWLY MAKE ITS WAY INTO WEST VIRGINIA TUESDAY NIGHT
AND WEDNESDAY...WITH THE UPPER LEVEL FLOW STILL SHOWING SOME SIGNS
OF BEING UNSETTLED...ALTHOUGH NOT NECESSARILY AS MUCH AS WITH THE
AFOREMENTIONED DISTURBANCE. THE WARM FRONT WILL PROVIDE ENOUGH LIFT
FOR SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY. X FACTOR HERE
COULD BE THE CLOUD COVER ASSOCIATED WITH THE FRONT...AS IT MAY
INHIBIT STORMS A BIT. FOR NOW...WILL LEAVE THE EQUAL CHANCES FOR
SHOWERS AND THUNDERSTORMS IN THE FORECAST.

BROUGHT DOWN THE WEDNESDAY MAX T VALUES A FEW DEGREES FROM GUIDANCE
WITH THE HIGH CLOUD COVER AND RAIN CHANCES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PROGRESSIVE SMALL AMPLITUDE WAVES BRING TWO AREAS OF LOW PRESSURE
JUST NORTH OF THE AREA A WITH COLD FRONTS...KEEPING THE CLOUD COVER
UP AND CHANCES FOR PRECIPITATION AS WELL. BOTH THE GFS AND EUROPEAN
CUT OFF THE SECOND UPPER LEVEL WAVE AS THE FLOW BECOMES MORE
AMPLIFIED FOR THE WEEKEND. GFS SHOWS A 558DKM LOW OVER SOUTHERN
ONTARIO...WHICH WILL KEEP THE TEMPERATURES SLIGHTLY BELOW NORMAL.
COOLER AIR UP AT 500HPA WILL KEEP THE POTENTIAL FOR CONVECTION.
CANNOT DETERMINE THUNDER CHANCES JUST YET...BUT FREEZING LEVEL WILL
COME DOWN CONSIDERABLY THIS WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
PREDOMINATELY VFR THIS AFTN WITH STRATOCU AND CU ARND 4-5KFT. ISO TO
SCT CONVECTION DEVELOPING AFTER 19Z...CONCENTRATED SE OH/NE KY/SW VA
AND MTNS. SFC LOW MOVES THROUGH NE KY/SOUTHERN WV/SW VA AFTER 00Z
WITH SCT TRW AFFECTING MAINLY S AND W OF KBKW SITE 03-06Z. EXPECT
IFR VIS IN ANY CONVECTION AND 2-3KFT CEILINGS. OTHERWISE FG
DEVELOPING NORTHERN WV...WITH LIFR FG KEKN/KCRW BY DAWN MON. SCT TRW
DEVELOPS MON AFTN SOUTHERN WV/SW VA/ AND MTNS.

AVIATION OUTLOOK /BEYOND 18Z SUNDAY/...
IFR IN AFTN CONVECTION ON MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/30
NEAR TERM...30
SHORT TERM...26
LONG TERM...26
AVIATION...30
Hazardous weather outlook, Jun 14, 4:04 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
404 AM EDT SUN JUN 14 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
404 AM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:11 PM EDTFlash Flood WatchRLXCabell, Lincoln, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.